Management of adverse reactions to first-line tuberculosis antibiotics

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Tuberculosis (TB) is the commonest infectious cause of death globally. Adverse reactions to first-line tuberculosis antibiotics are common and have a major impact on the outcomes of patients as second-line antibiotics are less effective and more toxic. The present review addresses the most recent literature regarding epidemiology, investigating reactions, and reintroducing treatment in patients who have had their treatment interrupted.

Recent findings

Studies have demonstrated that up to 60% of patients experience adverse reactions to TB treatment; around a third of these are idiosyncratic and may relate to immune sensitization. There is an increased risk in patients with HIV. For patients with severe cutaneous reactions patch testing has an important role; however, systemic reactions to patch testing are common in patients with HIV. In-vitro testing remains limited to specialist centers but studies have identified drug-specific lymphocyte responses in patients with cutaneous and liver reactions. Desensitization of patients with severe cutaneous reactions have been demonstrated to be possible, albeit at high risk.

Summary

Management of these patients remains suboptimal. Better identification of predisposing factors, such as HLA alleles, are needed to identify patients at risk. Improved in-vitro diagnostics will reduce the need to re-expose the patient to the drug and optimized desensitization regimens will improve patient safety when drugs have to be re-introduced.

Related Topics

    loading  Loading Related Articles